Effects of common medications on cerebral vasospasm after subarachnoid haemorrhage


Topcuoglu M. A. , Singhal A.

EXPERT OPINION ON DRUG SAFETY, vol.5, no.1, pp.57-65, 2006 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Review
  • Volume: 5 Issue: 1
  • Publication Date: 2006
  • Doi Number: 10.1517/14740338.5.1.57
  • Title of Journal : EXPERT OPINION ON DRUG SAFETY
  • Page Numbers: pp.57-65

Abstract

Cerebral vasospasm is a common and serious complication of aneurysmal subarachnoid haemorrhage (SAH). At present, no consistently effective preventative and therapeutic measures are available, perhaps because of incomplete understanding of the pathogenesis of vasospasm. Experimental studies provide evidence that the incidence and severity of vasospasm after SAH can be modulated by drugs that affect neurotransmitter levels, intracellular signalling mechanisms, vascular smooth muscle function, inflammation and cellular proliferation, and the concentration of 'spasmogenic' factors. Preliminary clinical studies indicate that some illicit drugs and common prescription medications can have similar effects in humans. Recognition of these pharmacological effects is important because medications that can worsen or alleviate vasospasm are frequently administered to SAH patients to treat coincident medical problems.